NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

In the UK SSKIN care bundle for pressure ulcer prevention, what does "K" stand for?

  1. AKeep clean
  2. BKeep dry
  3. CKeep moving
  4. DKeep warm
2.Nursing fundamentalsHard

A patient with capacity tells the nurse they do not want the operation their family keeps pushing for. What is the nurse's best action?

  1. ASupport the patient to tell the team their wishes
  2. BTell the patient to follow the family's advice
  3. CLet the family decide, as they know the patient best
  4. DSay nothing to avoid a conflict with the family
3.Infection control & patient safetyMedium

A patient’s identification wristband is missing. A medication is due. What should the nurse do?

  1. ASkip the medication until the next day
  2. BUse the room and bed number to confirm identity
  3. CGive it, because the nurse recognizes the patient from yesterday
  4. DConfirm identity with two identifiers and apply a new wristband first
4.Infection control & patient safetyHard

A patient rescued from a house fire has a headache and confusion, but the pulse oximeter reads 99%. Why might this reading be misleading?

  1. AConfusion and headache make pulse oximetry readings inaccurate in every patient
  2. BPulse oximeters always read falsely low after any kind of smoke exposure
  3. CPulse oximetry cannot tell carbon monoxide-bound hemoglobin from oxygen-bound hemoglobin
  4. DThe reading is accurate, so carbon monoxide poisoning is ruled out
5.Prioritization & delegationMedium

A patient has a serum potassium of 2.9 mEq/L. Which finding should the nurse expect?

  1. AA rise in urine output and thirst only
  2. BMuscle weakness and U waves on the ECG
  3. CTall, peaked T waves and muscle twitching
  4. DFlushed, warm skin and a slow heart rate
6.Prioritization & delegationHard

A patient with COPD on 2 L/min oxygen becomes drowsy and hard to wake. The SpO₂ is 93%. What is the priority?

  1. AAssess breathing and escalate for a blood gas, as carbon dioxide may be rising
  2. BGive the as-needed sedative so the patient rests comfortably
  3. CLet the patient sleep, because the saturation is above target
  4. DIncrease the oxygen to 6 L/min so that the saturation goes even higher than now
7.Clinical nursingMedium

A patient with heart failure gains 2 kg in two days. What does this most likely indicate?

  1. ASuccessful treatment
  2. BDehydration
  3. CFluid retention
  4. DIncreased muscle mass
8.Clinical nursingHard

The fluid in an underwater seal chest drain has stopped swinging with breathing. What could this mean?

  1. AThe patient's breathing has become normal and the drain can be pulled out by the nurse
  2. BThe drain is working perfectly and needs no checks
  3. CThe tube may be kinked or blocked, or the lung may have fully re-expanded
  4. DThe water seal has been set up correctly for the first time
9.Lab values & electrolytesMedium

Which factor is most likely to raise a patient’s lithium level?

  1. ADehydration or a sudden drop in sodium intake
  2. BEating more salt than usual for several days
  3. CTaking each dose with a meal instead of before
  4. DDrinking more fluid than usual in hot weather
10.Lab values & electrolytesHard

The nurse teaches a patient with thrombocytopenia (platelets 25 × 10³/µL) about home safety. Which statement shows a need for further teaching?

  1. A"I'll blow my nose gently, not forcefully"
  2. B"I'll use a soft-bristled toothbrush"
  3. C"I'll take aspirin if I get a headache"
  4. D"I'll use an electric razor to shave"
11.PharmacologyMedium

Why are benzodiazepines used with great caution in older people?

  1. AThey cause permanent hearing loss in older people
  2. BThey raise the risk of confusion, falls and fractures
  3. CThey cause severe high blood pressure in older people
  4. DThey are not absorbed from the gut after age 65
12.PharmacologyHard

A patient with myasthenia gravis took extra pyridostigmine doses. She now has increasing weakness, heavy salivation, sweating, small pupils and diarrhoea. What is the most likely cause?

  1. ACholinergic crisis from too much anticholinesterase drug
  2. BAn allergic reaction to pyridostigmine
  3. CA stroke unrelated to the medication
  4. DMyasthenic crisis from too little anticholinesterase drug
13.Med-surg: cardiovascular & respiratoryMedium

Which features best describe an arterial leg ulcer?

  1. APainful, pale, punched-out ulcer on the toes with weak foot pulses
  2. BPainless ulcer under the ball of the foot with thick callus around it
  3. CWeeping ulcer on the shin with pitting oedema of the leg
  4. DShallow, moist ulcer above the inner ankle with brown skin
14.Med-surg: cardiovascular & respiratoryHard

Which instruction from the registered nurse to a healthcare assistant (unlicensed assistive personnel) caring for a patient with COPD is most appropriate?

  1. A"Listen to his chest after lunch and let me know what you can hear."
  2. B"Tell me straight away if his SpO₂ is under 88% or he is more breathless."
  3. C"Turn his oxygen up to whatever he needs if he looks short of breath."
  4. D"Teach him how to use his new inhaler this afternoon after his rest."
15.Med-surg: neuro, endocrine & renalMedium

A patient taking carbimazole for hyperthyroidism reports a sore throat and fever. What should the nurse do?

  1. AArrange an urgent full blood count to look for agranulocytosis
  2. BDouble the dose to bring the thyroid under control faster
  3. CAdvise salt-water gargles and continue the drug for a week
  4. DReassure the patient, as the drug has no serious blood side effects
16.Med-surg: neuro, endocrine & renalHard

A patient on warfarin starts levothyroxine for hypothyroidism. What should the nurse expect to monitor more closely?

  1. AThe INR, because it may rise
  2. BThe urine output, because it may stop
  3. CThe potassium, because it may rise
  4. DThe blood glucose, because it may fall
17.Med-surg: GI, perioperative & oncologyMedium

What does "neoadjuvant" treatment mean?

  1. ATreatment that is given instead of any surgery
  2. BTreatment given only for pain relief
  3. CTreatment before the main treatment, often to shrink the tumour
  4. DTreatment that is given only after the cancer has already spread
18.Med-surg: GI, perioperative & oncologyHard

A bag of parenteral nutrition runs out and the next one will not arrive for several hours. Which risk should the nurse anticipate?

  1. ARebound hypoglycaemia
  2. BRaised intracranial pressure
  3. CSevere hyperkalaemia
  4. DAcute urinary retention
19.Maternity & obstetric nursingMedium

Why do newborns become cold so easily?

  1. AThey sweat more than adults
  2. BThey cannot produce heat at all
  3. CTheir blood is thicker than adult blood
  4. DThey have a large surface area and little fat
20.Maternity & obstetric nursingHard

A newborn is pale, has a heart rate of 170/min and weak pulses after a difficult vacuum birth. The scalp is boggy and swelling across the sutures is increasing. What should the nurse suspect?

  1. ACaput succedaneum
  2. BSimple cephalhaematoma
  3. CNormal moulding
  4. DSubgaleal haemorrhage
21.Pediatric nursingMedium

Why are codeine and tramadol not recommended for children under 12 years?

  1. AThey can only be given intravenously
  2. BThey are too weak to relieve moderate pain, so stronger opioids are always preferred
  3. CSome children metabolise them very quickly, causing dangerous breathing depression
  4. DThey always cause allergies
22.Pediatric nursingHard

Two weeks after a ventriculoperitoneal shunt was inserted, an infant has a fever, irritability and redness along the shunt tract. What should the nurse suspect?

  1. AShunt infection; report it urgently
  2. BTeething, which explains the fever and the irritability
  3. CAn allergy to the hospital soap
  4. DNormal healing; no action needed
23.Mental health nursingMedium

Which group of signs suggests drug-induced pseudoparkinsonism in a patient taking haloperidol?

  1. ARestless pacing and an inability to sit still
  2. BLip smacking, tongue thrusting and grimacing after years of treatment
  3. CShuffling gait, mask-like face, rigidity and a resting tremor
  4. DSudden muscle spasm of the neck with the eyes rolled upwards
24.Mental health nursingHard

A nurse is teaching a patient with anxiety how to do progressive muscle relaxation. Which instruction is correct?

  1. AHold your breath for as long as possible while lying completely still on the floor
  2. BTense each muscle group in turn for a few seconds, then let go and notice the difference
  3. CTense all your muscles at once and keep them tight for 10 minutes
  4. DDo the exercise only during a panic attack, never at other times
25.Nursing math & unit conversionsMedium
1234567891011123:45 AM?02:4515:4503:4504:45

Practice exercise (made-up values, not clinical guidance). A dose is charted at 3:45 AM. Which entry is the same time on the 24-hour clock? Click it.

3:45 AM
  1. 102:45
  2. 215:45
  3. 303:45
  4. 404:45
26.Nursing math & unit conversionsHard
1 tsp · 2/day · 7 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension twice a day for 7 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1 tsptwice a day7 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
80 kg5 mg/kg/day2× per dayD = ? mg

A patient weighs 80 kg. The prescribed dose is 5 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

80 kg5 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
250 mg/5 mLV = ? mL

A child weighing 20 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 250 mg in 5 mL. What volume V do you give?

20 kg5 mg/kg250 mg/5 mL
V = mL
29.IV infusion ratesMedium
330 mLleft? mL/h7 h left

500 mL was ordered over 12 hours. After 5 hours you find that 330 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 12 hafter 5 h: 330 mL
R = mL/h
30.IV infusion ratesHard
25 mg250 mL5 mL/h? mcg/min

An infusion of 25 mg in 250 mL runs at 5 mL/h. How many micrograms per minute D does the patient receive?

25 mg/250 mL5 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
25 000 units250 mLheparin? mL/h103 kg16 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 250 mL. The order is 16 units/kg/h for a patient who weighs 103 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/250 mL16 units/kg/h103 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine21 mL/h94 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 800 mg in 500 mL runs at 21 mL/h. The patient weighs 94 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

800 mg/500 mL21 mL/h94 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLsoup200 mLIV infusion125 mL/h × 12 hIV antibiotic1 × 100 mLurine475 mLurine400 mLwound drain110 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

jelly: 100 mLsoup: 200 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 1 × 100 mLurine: 475 mLurine: 400 mLwound drain: 110 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL→ 50 mL/hstart 14:30ttotal​ = ? h75 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 14:30 at 75 mL/h. After 4 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL75 mL/h · 4 h50 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 99% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 64/min, alert, temperature 37.3 °C. What is the NEWS2 total score?

RR 16SpO₂ 99%O₂SBP 124HR 64AT 37.3 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 86% on room air, blood pressure 142/86 mmHg, pulse 70/min, alert, temperature 36.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 86%airSBP 142HR 70AT 36.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 27 mmHg (3.6 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 27 mmHg (3.6 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 33 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 33 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmpaced rhythm, failure to capturedual-chamber (AV) paced rhythmsinus rhythm with wide QRS

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2paced rhythm, failure to capture
  3. 3dual-chamber (AV) paced rhythm
  4. 4sinus rhythm with wide QRS

3Solutions

1.Nursing fundamentals

Answer: C · Keep moving

Why this is the answer

SSKIN stands for Surface, Skin inspection, Keep moving, Incontinence and moisture, and Nutrition and hydration. Regular repositioning relieves pressure on the skin.

Answer

C · Keep moving
2.Nursing fundamentals

Answer: A · Support the patient to tell the team their wishes

Why this is the answer

As an advocate the nurse makes sure the patient's own wishes are heard. A competent adult decides about their treatment, and the family's views do not override this.

Answer

A · Support the patient to tell the team their wishes
3.Infection control & patient safety

Answer: D · Confirm identity with two identifiers and apply a new wristband first

Why this is the answer

Every medication requires a confirmed identity. The nurse replaces the wristband after confirming the patient’s identity with two identifiers. Familiarity and room numbers are not acceptable identifiers.

Answer

D · Confirm identity with two identifiers and apply a new wristband first
4.Infection control & patient safety

Answer: C · Pulse oximetry cannot tell carbon monoxide-bound hemoglobin from oxygen-bound hemoglobin

Why this is the answer

Standard pulse oximeters read carboxyhemoglobin as oxyhemoglobin, so SpO2 can look normal in carbon monoxide poisoning. A blood carboxyhemoglobin level confirms it, and high-flow oxygen is given.

Answer

C · Pulse oximetry cannot tell carbon monoxide-bound hemoglobin from oxygen-bound hemoglobin
5.Prioritization & delegation

Answer: B · Muscle weakness and U waves on the ECG

Why this is the answer

Hypokalemia causes muscle weakness, cramps and arrhythmias, with flattened T waves and U waves on the ECG. Peaked T waves are a sign of hyperkalemia.

Answer

B · Muscle weakness and U waves on the ECG
6.Prioritization & delegation

Answer: A · Assess breathing and escalate for a blood gas, as carbon dioxide may be rising

Why this is the answer

In COPD, drowsiness can be a sign of carbon dioxide retention (hypercapnia), even when the saturation is acceptable. The nurse assesses breathing, escalates and avoids extra oxygen or sedatives that could worsen it.

Answer

A · Assess breathing and escalate for a blood gas, as carbon dioxide may be rising
7.Clinical nursing

Answer: C · Fluid retention

Why this is the answer

Sudden weight gain in heart failure usually means fluid overload. Daily weights are the simplest way to track fluid balance.

Answer

C · Fluid retention
8.Clinical nursing

Answer: C · The tube may be kinked or blocked, or the lung may have fully re-expanded

Why this is the answer

Loss of swing can mean a kinked, clamped or blocked tube, or re-expansion of the lung. The nurse checks the tubing and the patient and reports the finding.

Answer

C · The tube may be kinked or blocked, or the lung may have fully re-expanded
9.Lab values & electrolytes

Answer: A · Dehydration or a sudden drop in sodium intake

Why this is the answer

When the body is short of sodium or water, the kidneys keep more sodium and lithium with it, so the level rises. NSAIDs, thiazide diuretics and ACE inhibitors can also raise lithium levels.

Answer

A · Dehydration or a sudden drop in sodium intake
10.Lab values & electrolytes

Answer: C · "I'll take aspirin if I get a headache"

Why this is the answer

Aspirin irreversibly inhibits platelet function and raises the bleeding risk further in thrombocytopenia, so it and other NSAIDs are avoided unless prescribed. An electric razor, gentle nose blowing and a soft toothbrush reduce minor bleeding.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Aspirin · MedlinePlus (NIH) (2025)

Answer

C · "I'll take aspirin if I get a headache"
11.Pharmacology

Answer: B · They raise the risk of confusion, falls and fractures

Why this is the answer

Older people are more sensitive to benzodiazepines and often eliminate them more slowly. Sedation, unsteadiness and confusion raise the risk of falls and fractures.

Answer

B · They raise the risk of confusion, falls and fractures
12.Pharmacology

Answer: A · Cholinergic crisis from too much anticholinesterase drug

Why this is the answer

Excess acetylcholine causes muscarinic signs (salivation, sweating, miosis, diarrhoea) and depolarising weakness. In myasthenic crisis, weakness occurs without these cholinergic signs; both can cause respiratory failure.

Answer

A · Cholinergic crisis from too much anticholinesterase drug
13.Med-surg: cardiovascular & respiratory

Answer: A · Painful, pale, punched-out ulcer on the toes with weak foot pulses

Why this is the answer

Arterial ulcers result from ischaemia: deep, well defined, pale or necrotic and painful, on toes, heels or pressure points, with cool, hairless skin and weak pulses. Shallow moist ulcers near the inner ankle are venous, and painless plantar ulcers with callus are typically neuropathic (diabetic).

Answer

A · Painful, pale, punched-out ulcer on the toes with weak foot pulses
14.Med-surg: cardiovascular & respiratory

Answer: B · "Tell me straight away if his SpO₂ is under 88% or he is more breathless."

Why this is the answer

Delegated tasks should come with specific parameters for reporting. Changing oxygen therapy, chest assessment and patient teaching need a registered nurse's knowledge and judgement. Clear reporting instructions keep the patient safe.

Answer

B · "Tell me straight away if his SpO₂ is under 88% or he is more breathless."
15.Med-surg: neuro, endocrine & renal

Answer: A · Arrange an urgent full blood count to look for agranulocytosis

Why this is the answer

Thionamides (carbimazole, methimazole, propylthiouracil) can cause agranulocytosis, a rare but life-threatening fall in neutrophils. Patients are taught to report sore throat, fever or mouth ulcers immediately and have an urgent blood count; the drug is stopped if neutrophils are low.

Answer

A · Arrange an urgent full blood count to look for agranulocytosis
16.Med-surg: neuro, endocrine & renal

Answer: A · The INR, because it may rise

Why this is the answer

As thyroid function returns to normal, clotting factors are broken down faster, which increases the effect of warfarin. The INR is checked more often and the warfarin dose may need to be reduced.

Answer

A · The INR, because it may rise
17.Med-surg: GI, perioperative & oncology

Answer: C · Treatment before the main treatment, often to shrink the tumour

Why this is the answer

Neoadjuvant chemotherapy or radiotherapy is given before surgery to shrink the tumour, which may make surgery easier or allow less extensive surgery. Adjuvant therapy follows surgery.

Answer

C · Treatment before the main treatment, often to shrink the tumour
18.Med-surg: GI, perioperative & oncology

Answer: A · Rebound hypoglycaemia

Why this is the answer

Stopping PN suddenly can cause hypoglycaemia because insulin levels stay high for a while. Glucose is monitored, and a glucose infusion may be given according to local policy.

Answer

A · Rebound hypoglycaemia
19.Maternity & obstetric nursing

Answer: D · They have a large surface area and little fat

Why this is the answer

Newborns have a large surface area relative to body mass, little subcutaneous fat and thin skin with blood vessels near the surface. They rely on brown fat and cannot shiver effectively.

Answer

D · They have a large surface area and little fat
20.Maternity & obstetric nursing

Answer: D · Subgaleal haemorrhage

Why this is the answer

A subgaleal haemorrhage is bleeding under the scalp aponeurosis. It crosses suture lines, can grow rapidly and can cause hypovolaemic shock. It is an emergency, unlike caput or cephalhaematoma.

Answer

D · Subgaleal haemorrhage
21.Pediatric nursing

Answer: C · Some children metabolise them very quickly, causing dangerous breathing depression

Why this is the answer

In ultra-rapid metabolisers, codeine is quickly converted to morphine, which can cause life-threatening respiratory depression. Regulators advise against codeine and tramadol in children under 12, and after tonsil or adenoid surgery in those under 18.

Answer

C · Some children metabolise them very quickly, causing dangerous breathing depression
22.Pediatric nursing

Answer: A · Shunt infection; report it urgently

Why this is the answer

Shunt infections usually occur within the first months after surgery and may show fever, redness or swelling along the tract, poor feeding and irritability, sometimes with signs of shunt blockage. Urgent assessment, cultures and antibiotics are needed.

Answer

A · Shunt infection; report it urgently
23.Mental health nursing

Answer: C · Shuffling gait, mask-like face, rigidity and a resting tremor

Why this is the answer

Blocking dopamine in the nigrostriatal pathway can cause parkinsonian signs: bradykinesia, rigidity, tremor and a shuffling gait. The other options describe akathisia, acute dystonia and tardive dyskinesia.

Answer

C · Shuffling gait, mask-like face, rigidity and a resting tremor
24.Mental health nursing

Answer: B · Tense each muscle group in turn for a few seconds, then let go and notice the difference

Why this is the answer

Progressive muscle relaxation involves tensing and then relaxing muscle groups in turn. Regular practice when calm makes it easier to use the skill when anxious.

Answer

B · Tense each muscle group in turn for a few seconds, then let go and notice the difference
25.Nursing math & unit conversions

Answer: 03:45

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

3 AM → 03

Answer

03:45

Answer

03:45
26.Nursing math & unit conversions

Answer: V = 70 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tsp = 1·5 = 5 mL

Whole course

V = 5 mL × 2/day × 7 = 70 mL

Answer

V = 70 mL
27.Dosage calculations

Answer: D = 200 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

5·80 = 400 mg

Per dose

D = 400/2 = 200 mg

Answer

D = 200 mg
28.Dosage calculations

Answer: V = 2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·20 = 100 mg

Volume

V = (100/250)·5 = 2 mL

Answer

V = 2 mL
29.IV infusion rates

Answer: R = 47.14 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/12 = 41.67 mL/h

New rate

R = 330/7 = 47.14 mL/h

Answer

R = 47.14 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 8.333 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

25000 mcg/250 mL = 100 mcg/mL

Dose per hour

5·100 = 500 mcg/h

Dose per minute

D = 500/60 = 8.333 mcg/min

Answer

D = 8.333 mcg/min
31.Pediatric & critical-care dosing

Answer: R = 16.5 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

16·103 = 1 648 units/h

Concentration

25 000/250 = 100 units/mL

Pump rate

R = 1648/100 = 16.48 ≈ 16.5 mL/h

Answer

R = 16.5 mL/h
32.Pediatric & critical-care dosing

Answer: D = 6 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 000/500 = 1600 mcg/mL

Micrograms per minute

21·1600 = 33600 mcg/h
33600/60 = 560 mcg/min

Per kilogram

D = 560/94 = 5.957 ≈ 6 mcg/kg/min

Answer

D = 6 mcg/kg/min
33.IV fluids & fluid balance

Answer: B = 915 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 200 = 300 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 1·100 = 100 mL
total intake = 1900 mL

Total output

475 + 400 + 110 = 985 mL

Balance

B = 1900 − 985 = 915 mL

Answer

B = 915 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 18 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·4 = 300 mL
1000 − 300 = 700 mL left

Second part

700/50 = 14 h

Total time

t = 4 + 14 = 18 h

Answer

t = 18 h

That is about 18 h 00 min, so the bag runs out at about 08:30.

35.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 124 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 37.3 °C → 0

Add

NEWS2 = 0 + 0 + 2 + 0 + 0 + 0 + 0 = 2

Answer

NEWS2 = 2
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 86% → 3
on air → 0
SBP 142 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 36.0 °C → 1

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 17.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|27 − 40| = 13 mmHg → 1.3 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1.3 = 17.5 mmol/L

Answer

HCO₃⁻ = 17.5 mmol/L
38.Arterial blood gas interpretation

Answer: PaCO₂ = 44.1 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·33 + 21 = 44.1 mmHg

Answer

PaCO₂ = 44.1 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: QT = 0.38 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

9.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 9.5 × 0.04 s = 0.38 s

Answer

QT = 0.38 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.72 s).

40.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.18 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions